• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Section Contents Menu

Drug Safety and Availability

Drug Safety Communications - Volume 2, Number 3, 2009

Back to Table of Contents

Drug Safety Communications posted by FDA from April 1, 2009 to July 1, 2009 (advisories are available at Index to Drug-Specific Information)

 

Date Product(s) Safety Issue and Link
July 1, 2009 Varenicline (Chantix) and bupropion (Zyban, Wellbutrin, and generics) Alert informing healthcare professionals about a new labeled Boxed Warnings and patient Medication Guides highlighting the risk of serious neuropsychiatric symptoms in patients with use of these products.
July 1, 2009 Insulin glargine (Lantus)1 Ongoing safety review to assess an increased risk for cancer in patients with diabetes mellitus.
June 17, 2009 Cefepime (Maxipime) Update highlighting information about FDA’s meta-analysis to reevaluate mortality. FDA concluded that the increase in mortality in cefepime-treated patients was not statistically significant compared to comparator-treated patients.
June 16, 2009 Zicam zinc-containing intranasal products Advisory highlighting the risk of long lasting or permanent loss of sense of smell (anosmia). FDA recommends that consumers stop using these products or dispose them.
June 15, 2009 Focalin, Focalin XR (dexmethylphenidate HCl ); Dexedrine, Dexedrine Spansules, Dextroamphetamine ER, Dextrostat (dextroamphetamine sulfate); Vyvanse (lisdexamfetamine dimesylate); Desoxyn (methamphetamine); Concerta, Daytrana, Metadate CD, Metadate ER, Methylin, Methylin ER, Ritalin, Ritalin-LA, Ritalin-SR (methylphenidate); Adderall, Adderall XR (mixed salts amphetamine); Cylert (pemoline) and generics

Ongoing safety review to evaluate the risk of sudden death with use of stimulant medications to treat Attention-Deficit/Hyperactivity Disorder (ADHD) in children.

 

 

June 12, 2009 Montelukast (Singulair), Zafirlukast (Accolate), and Zileuton (Zyflo and Zyflo CR Ongoing safety review of clinical trial data to evaluate mood and behavioral-related adverse events.
June 11, 2009 Sirolimus (Rapamune) Alert informing healthcare professionals of clinical trial data that suggest increased mortality in stable liver transplant patients after conversion from a calcineurin inhibitor (CNI)-based immunosuppressive regimen to sirolimus.
June 3, 2009 Propylthiouracil Alert highlighting the risk of serious liver injury, including liver failure and death in adult and pediatric patients.
May 1, 2009 Botox and Botox Cosmetic (Botulinum toxin Type A) and Myobloc (Botulinum toxin Type B) Update highlighting FDA’s request from the manufacturers to strengthen Warnings in product labeling and add a Boxed Warning, regarding the serious risk regarding distant spread of toxin. In addition, the manufacturers are required to develop and implement a Risk Evaluation and Mitigation Strategy (REMS), including Medication Guide to assure safe use.
April 21, 2009 Ceftriaxone (Rocephin) Update highlighting important revisions to product labeling about the interaction of ceftriaxone with calcium-containing products and new recommendations for neonates (<28 days of age) and for patients >28 days of age.

Footnote:

1 Early Communication about an Ongoing Safety Review

 

Back to Table of Contents